Background: Self-administration of anabolic steroids among bodybuilders is an underestimated problem, often not admitted by patients.
Case presentaation: A 19 year old male (planning to study medicine!) presented with gynaecomastia, general malaise and erectile problems. Investigations revealed acute hepatitis: ALT 2125 U/L [Ref. range (RR)<45] and hypogonadotropic hypogonadism: LH 1.6 IU/L [RR: 1.5-9.3], testosterone 0.214 ng/mL [RR: 2.49-8.36]. Testicular ultrasound was normal. He denied excessive alcohol consumption. The patient reluctantly admitted that he was taking anabolic steroids for at least about two months: EAST® (Enhancing Athletic Sports Technology Anabolic Technologies Cosmetics, USA), that contains 2a, 3a-epithiol-17a-methyl-17b-hydroxy-5a-androstane (known as epistane a substance binding inter alia with androgen receptors), milk thistle advertised as an antidote for hepatotoxic effect of epistane, N-Acetyl-L-Cysteine and Tongkat Ali (Long Jack Malaysian Ginseng supposedly improves libido during ingestion of epistane) as well as BULLK® a preparation of vitamins and resveratrol advertised as an antidote for side-effects of anabolic steroids.
Outcome: In hospital we confirmed low testosterone [0.87 ng/mL, LH 2.26 IU/L, FSH 5.95 IU/L [RR 0.7-11.1]) and liver dysfunction (ALT 252.0 IU/L, AST 113.0 IU/l [RR: 17-59]). He had normal thyroid function, prolactin (13.77 ng/mL), and morning cortisol 602 nmol/L. Viral hepatitis and autoimmune causes of hepatitis were excluded. Ultrasonography confirmed gynaecomastia without significant abdominal pathology. GnRH test revealed satisfactory testosterone response to hCG (2500u im): from 0.87ng/ml to 4.33ng/ml. A short course of clomiphene was recommended as well as an outpatient check of testosterone and liver function. The patient, however, failed to attend further follow-up appointments.
Conclusions: Our case demonstrates severe risks associated with the use of anabolic steroids (acute hepatitis/hypogonadism) compounded by patients belief that they are taking simultaneous antidotes and fail to follow medical advice.